Alert archive / Arkansas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 166, NWS Shreveport, LA

May 9, 2016Hempstead County, Howard County, Sevier County, Arkansas

NWS Shreveport, LA issued this severe thunderstorm warning at May 9, 2016, 9:38 PM CDT for Hempstead County, Howard County, Sevier County, Arkansas. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 9, 2016, 9:38 PM CDT (02:38 UTC)
Expired
May 9, 2016, 10:30 PM CDT
In force
52 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Hempstead County, AR, Howard County, AR, Sevier County, AR

The radar

The Western Arkansas radar (KSRX), 136 km from the middle of the area, began a volume at 02:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 9, 2:36 PM CDTTornado WatchSPC7 hr
May 9, 7:23 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Shreveport, LA (KBAD), launched 00:00Z, 2.6 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2016-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1192 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2016-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 189 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1192 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1065 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
189 m²/s²
0-3 km storm-relative helicity
263 m²/s²
Significant tornado parameter
1.5
Supercell composite
10.9

Open this sounding in Storm Lab

The text

As transmitted.

832 
WUUS54 KSHV 100238
SVRSHV
ARC057-061-133-100330-
/O.NEW.KSHV.SV.W.0166.160510T0238Z-160510T0330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
938 PM CDT MON MAY 9 2016

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL HOWARD COUNTY IN SOUTHWESTERN ARKANSAS...
  NORTHEASTERN SEVIER COUNTY IN SOUTHWESTERN ARKANSAS...
  NORTHWESTERN HEMPSTEAD COUNTY IN SOUTHWESTERN ARKANSAS...

* UNTIL 1030 PM CDT

* AT 938 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR UMPIRE...
  MOVING NORTHEAST AT 40 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  DIERKS...LOCKESBURG...CORINTH...CENTER POINT...SILVER RIDGE...LEBANON...
  MUDDY FORK AND PROVO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH A TORNADO IS NOT
IMMEDIATELY LIKELY...IF ONE IS SPOTTED...ACT QUICKLY AND MOVE TO A
PLACE OF SAFETY INSIDE A STURDY STRUCTURE SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN SHREVEPORT.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CDT FOR SOUTHWESTERN
ARKANSAS.

LAT...LON 3419 9392 3418 9382 3402 9382 3401 9379
      3394 9421 3419 9422 3421 9392
TIME...MOT...LOC 0238Z 246DEG 77KT 3420 9405 

HAIL...1.00IN
WIND...60MPH
 
$$

VII

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 7:30 PM CDT, 2 hours 8 minutes earlier.

Area forecast discussion, May 9, 7:30 PM CDT, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
730 PM CDT MON MAY 9 2016

.DISCUSSION...
UPDATE FOR TOR WATCH 157. SUPERCELLS MOVING EWD ALONG EITHER SIDE
OF THE RED RIVER JUST W OF OUR AREA EXPECTED TO POSE THE MOST
IMMEDIATE THREAT...BUT ADDITIONAL DEVELOPMENT IS INDICATED FURTHER
S AND E AS THE UPPER SHORTWAVE KICKS NEWD OVER THE NEXT FEW
HOURS. HAVE ALSO MADE A FEW ADJUSTMENTS TO THE POPS TO MAKE THEM
MORE REPRESENTATIVE OF THE CURRENT AND EXPECTED RADAR PICTURE.
HAVE ALSO MADE SOME ADJUSTMENTS TO THE SKY GRIDS. WILL EVALUATE
AND UPDATE MORE THOROUGHLY IF NEEDED AT THE REGULAR TIME. /12/

&&

.PREV DISCUSSION... /ISSUED 624 PM CDT MON MAY 9 2016/

AVIATION...
A DRYLINE SHIFTING EAST ACROSS EAST TEXAS TO SUPPORT VCTS
CONDITIONS ACROSS TXK/TYR/SHV/GGG/LFK TERMINALS THROUGH 10/06Z.
MVFR/IFR CEILINGS POSSIBLE AFTER 10/03Z...CONTINUING THROUGH
10/14Z ACROSS AREA TERMINALS DUE TO INCREASED LOW-LEVEL MOISTURE.
OTHERWISE...SOUTH WINDS 10 KNOTS THIS EVENING TO INCREASE TO 15
KNOTS WITH HIGHER GUSTS BY DAYBREAK THROUGH THE REMAINDER OF THE
FORECAST PERIOD. SKIES TO IMPROVE TO VFR AFTER 10/18Z. /05/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  70  87  70  84 /  40  20  10  20
MLU  69  86  68  85 /  40  20  10  20
DEQ  66  84  66  82 /  70  20  10  30
TXK  68  86  68  84 /  70  20  10  30
ELD  68  85  66  83 /  60  20  10  20
TYR  70  87  70  84 /  20  10  10  30
GGG  70  87  68  83 /  30  20  10  30
LFK  71  87  70  86 /  20  10  10  30

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

12
Hazardous weather outlook, May 9, 3:48 PM CDT, 5 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
348 PM CDT MON MAY 9 2016

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-102100-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-DE SOTO-
RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE-NATCHITOCHES-WINN-
GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-FRANKLIN-TITUS-CAMP-
MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-HARRISON-CHEROKEE-RUSK-
PANOLA-NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-
348 PM CDT MON MAY 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...TONIGHT...

THUNDERSTORMS WILL INCREASE IN COVERAGE AND INTENSITY LATER THIS
AFTERNOON THROUGH TONIGHT AS AN UPPER LEVEL TROUGH ADVANCES EAST
ONTO THE PLAINS AND MID SOUTH REGION. STRONG TO SEVERE STORMS ARE
POSSIBLE LATER THIS AFTERNOON AND THROUGH EARLY EVENING. THREATS
INCLUDE LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES WITH
ANY STORMS THAT DO BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO RETURN TO THE REGION BY
THURSDAY AS A SERIES OF DISTURBANCES MOVE ACROSS THE SOUTHERN
PLAINS.  NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS MAY BE REQUIRED.

In the hours before

Special weather statement, May 9, 9:03 PM CDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
903 PM CDT MON MAY 9 2016

ARZ050-051-100245-
HOWARD AR-SEVIER AR-
903 PM CDT MON MAY 9 2016

...SIGNIFICANT WEATHER ADVISORY FOR HOWARD AND NORTHERN SEVIER
COUNTIES UNTIL 945 PM CDT...

AT 903 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
GRANNIS...OR 9 MILES WEST OF UMPIRE...MOVING EAST AT 40 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
DE QUEEN...DIERKS...UMPIRE...GILLHAM...CORINTH...ATHENS...CENTER POINT...
GENEVA...LEBANON...MUDDY FORK...BURG...PROVO AND WEST LINE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CDT FOR SOUTHWESTERN
ARKANSAS.

LAT...LON 3435 9394 3427 9394 3426 9392 3419 9392
      3418 9382 3403 9382 3396 9447 3419 9447
      3419 9425 3436 9425
TIME...MOT...LOC 0203Z 255DEG 52KT 3427 9422

VII
Local storm report, May 9, 9:04 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
904 PM CDT MON MAY 09 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     HAIL             CLARKSVILLE             33.61N  95.06W
05/09/2016  E1.00 INCH       RED RIVER          TX   TRAINED SPOTTER

&&

EVENT NUMBER SHV1600528

25
Local storm report, May 9, 9:06 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
906 PM CDT MON MAY 09 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     TSTM WND DMG     9 NE CLARKSVILLE        33.70N  94.94W
05/09/2016                   RED RIVER          TX   LAW ENFORCEMENT

            MUTLIPLE TREES REPORTED DOWN IN THE NORTHEAST PART OF
            THE COUNTY

&&

EVENT NUMBER SHV1600529

25
Local storm report, May 9, 9:18 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
918 PM CDT MON MAY 09 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     HAIL             5 WNW CLARKSVILLE       33.64N  95.14W
05/09/2016  E1.75 INCH       RED RIVER          TX   TRAINED SPOTTER

            10 MINUTES OF CONSTANT GOLF BALL SIZE HAIL AND LARGER

&&

EVENT NUMBER SHV1600530

25
Local storm report, May 9, 9:30 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
930 PM CDT MON MAY 09 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0912 PM     FUNNEL CLOUD     DE KALB                 33.51N  94.62W
05/09/2016                   BOWIE              TX   FIRE DEPT/RESCUE

            FUNNEL CLOUD REPORTED ON 259 IN THE BEAVER DAM AREA

&&

EVENT NUMBER SHV1600531

25
Local storm report, May 9, 9:35 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
935 PM CDT MON MAY 09 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0918 PM     FUNNEL CLOUD     3 NE DE KALB            33.54N  94.58W
05/09/2016                   BOWIE              TX   FIRE DEPT/RESCUE

            POLICE OFFER REPORTED FUNNEL CLOUND HEADED EAST 3 MILES
            NORTH ON FM 992

&&

EVENT NUMBER SHV1600532

25

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 7:59 PM CDTSevere Thunderstorm WarningSHVLittle River, Sevier46 min
May 9, 8:49 PM CDTSevere Thunderstorm WarningSHVLittle River56 min
May 9, 8:52 PM CDTTornado WarningSHVLittle River53 min
May 9, 9:03 PM CDTSpecial Weather StatementSHVHoward, Sevier42 min
May 9, 9:09 PM CDTSevere Thunderstorm WarningSHVHoward, Sevier36 min
May 9, 9:26 PM CDTFlash Flood WarningSHVLittle River3 hr
May 9, 9:30 PM CDTTornado WarningSHVLittle River45 min
May 9, 9:49 PM CDTSevere Thunderstorm WarningSHVLittle River, Miller56 min
May 9, 10:30 PM CDTTornado WarningSHVLittle River45 min
May 9, 10:37 PM CDTSevere Thunderstorm WarningSHVHempstead, Howard, Little River, Miller, Sevier53 min
May 9, 10:43 PM CDTSevere Thunderstorm WarningSHVLittle River32 min
May 9, 11:27 PM CDTSevere Thunderstorm WarningSHVColumbia, Hempstead, Lafayette, Miller, Nevada63 min
May 9, 11:30 PM CDTSevere Thunderstorm WarningSHVHempstead, Miller30 min
May 10, 12:27 AM CDTAreal Flood AdvisorySHVColumbia, Lafayette, Miller4 hr
May 10, 12:29 AM CDTSevere Thunderstorm WarningSHVColumbia, Lafayette, Union61 min
May 10, 1:35 AM CDTSpecial Weather StatementSHVUnion40 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.